Minnesota, 2025

Hail in Minnesota, March 28, 2025

March 28, 2025 · NWS ARX · 8 events in 5 counties and zones

Two rounds of storms developed throughout the day on March 28th and produced large hail across southeast Minnesota. The first of these occurred early in the morning when a storm moved through portions of Fillmore and Houston counties, producing up to ping pong ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of storms developed throughout the day on March 28th and produced large hail across southeast Minnesota. The first of these occurred early in the morning when a storm moved through portions of Fillmore and Houston counties, producing up to ping pong ball sized hail. Later that day during the afternoon and evening, additional storms developed and produced hail up to half dollar sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 27, 9:07 PM CST, 4 hours 53 minutes earlier. Its key messages:

  • Scattered shower and thunderstorm risk late tonight and again later Friday as record warmth invades the area to close out the week.
  • Widespread precipitation chances (80-100%) this weekend. Precipitation should initially fall as rain before transitioning to snow/ice/wintry mix Saturday night into Sunday. Uncertainty in winter precipitation location.
Area forecast discussion, Mar 27, 9:07 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1007 PM CDT Thu Mar 27 2025

.KEY MESSAGES...

- Scattered shower and thunderstorm risk late tonight and again
  later Friday as record warmth invades the area to close out
  the week.

- Widespread precipitation chances (80-100%) this weekend.
  Precipitation should initially fall as rain before
  transitioning to snow/ice/wintry mix Saturday night into
  Sunday. Uncertainty in winter precipitation location.

&&

.DISCUSSION...
Issued at 233 PM CDT Thu Mar 27 2025

Scattered Shower And Thunderstorm Risk

Evolution of larger scale flow will produce moisture and warm air
advection across much of the region tonight. But subtleties in warm
front position and surface low moving along this boundary will come
into play with convective growth during the overnight hours.

While some of 27/00z model datasets suggested a band of elevated
convection skirting across our area, more recent runs have shifted
this advection area further south and keep a bulk, if not all, of
the convective threat out of the area. Given potential for an
elevated CAPE layer in the 500-1000 J/kg range, will need to be
cautious lowering rain threat too far. If storms do fire along the
nose of this low level front and moisture push, they could produce
hail at times between Midnight and daybreak Friday.

As stronger short wave starts to eject out of evolving larger trough
across the western CONUS on Friday, will see bulk of area get into
the warm sector with decent southwest flow and impressive climb in
temperatures after morning stratus lifts north. Forecast highs could
reach or break daily records for March 28 with favorable low level
wind direction.

Thinking bulk of day will be breezy, warm, and dry tomorrow but as
we get into the afternoon and evening, will have to monitor threat
for any convective showers or evening thunderstorms. Some subtle
hints of higher based showers during the peak heating, but seems
like if anything stronger forms, it would be along frontal boundary
stretched across northern parts of the area during the evening.
MLCAPE values should be back in the 500-1000 J/kg range as we get
surface dewpoints into the mid 50s. But again, trends in CAMS have
been for less and less activity suggesting a more conditional
threat. Any stronger storms along front could produce hail given
such steep lapse rates but that would likely be tied along
front.

Widespread Precipitation Chances This Weekend

Widespread rainfall continues to be expected this weekend
across much of the area (80-100%) as the well advertised 500hPa
trough and associated surface cyclone move through the region. A
widespread 0.5" to 1.5" of total QPF is expected with areas
upwards of 2" possible.

A messy winter precipitation scenario is in store for Saturday night
into Sunday as transition to snow/ice/wintry mix is possible in
response to the warm front sagging southward and another surface low
moving through the region. Concern remains for icing potential,
especially across portions of northern and central Wisconsin, but
notable variations in the placement of the low track Saturday night
into Sunday between the 27.12z EPS/GEFS and their deterministic
counterparts have decreased overall confidence. Two scenarios appear
to play out, the EPS/ECMWF scenario with a more northerly track to
the low and thus a decrease in snow/ice amounts across our area and
the GEFS/GFS scenario with a more southerly track to the low and
thus an increase in snow/ice amounts across our area. Tend towards
the EPS/ECMWF solution given greater run-to-run consistency in this
model, but the GEFS/GFS solution should not be discounted given
greater impacts to the area if it were to play out. So, despite a
possibly favorable set up with an elevated warm nose and cooling
near surface air, the location of the warm front and surface low as
well as the arrival time of cold air will largely determine the
impacts we see regarding freezing precipitation. Rain transitions to
snow across the area Sunday into Sunday night as cold air advects
into the region behind the departing system.

Although nearly a week away, ensemble guidance is beginning to
suggest another spring system moving into the Upper Midwest for the
middle of next week. Plenty of variation exists, so it's challenging
to say much more for the time being.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1007 PM CDT Thu Mar 27 2025

VFR give way to MVFR conditions overnight as warm air advection
moves into the region. As a warm front progresses towards the area,
isolated to scattered showers, maybe a rumble of thunder, will be
possible across the area. As a result, have included a prob30 at
both KLSE and KRST for this potential overnight. As we head towards
daybreak, some low-MVFR to even IFR stratus appears likely (60-100%
chance in the HREF) north of I-90. However, remains a bit more
tricky as some short-range guidance has backed off at both TAF sites
for IFR in recent runs. As a result, have held with low-MVFR at both
TAF sites but could very easily see a brief period of IFR at either
TAF site if these lower cigs trend slightly further south.
Regardless, this will improve by late morning and afternoon as
diurnal mixing clears out the region and increases winds from the
south to around 15-20 kts with gusts as high as 30 kts.

&&

.CLIMATE...
Issued at 233 PM CDT Thu Mar 27 2025

Record or near record highs Friday, March 28 (Record/Forecast):

                        High Temp               Warm Low
---------------------------------------------------------------
Rochester, MN         76 (1946) / 79         49 (1977) / 45
La Crosse, WI         80 (1986) / 81         52 (1879) / 44

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Falkinham/Shea
AVIATION...Naylor
CLIMATE...Falkinham
Hazardous weather outlook, Mar 27, 4:00 AM CST, 22 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Thu Mar 27 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-281400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
500 AM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday morning and again late
Friday afternoon and Friday night and for parts of the area
Saturday. A few storms could be strong to severe late Friday
afternoon and Friday evening from southeast Minnesota into west
central Wisconsin. Large hail and gusty winds would be the main
threats.

This weekend, widespread rain will transition to snow/wintry mix
with accumulations possible north of I90.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-281400-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
500 AM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday morning and again late
Friday afternoon and Friday night.  A few storms could be strong
to severe late Friday afternoon and Friday evening from southeast
Minnesota into west central Wisconsin. Large hail and gusty winds
would be the main threats.

This weekend, widespread rain will transition to snow/wintry mix
with accumulations possible north of I90.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

The radar

The La Crosse radar (KARX), 73 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Fillmore

When
March 28, 2:00 AM CST
Where
Fillmore County, 0.69 mi S of Preston
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.670, -92.080

Local media reported ping pong ball sized hail in Preston, Minnesota.

Hail, Fillmore

When
March 28, 2:30 AM CST
Where
Fillmore County, 0.69 mi S of Preston
Measured
1.25 in hail
Reported by
Public
Coordinates
43.670, -92.080

The public reported half dollar sized hail in Preston, Minnesota. The report was relayed by local media.

Hail, Houston

When
March 28, 3:00 AM CST
Where
Houston County, 0.85 mi SE of Spring Grove
Measured
1 in hail
Reported by
Public
Coordinates
43.560, -91.640

Quarter sized hail was reported by the public in Spring Grove, Minnesota.

Hail, Dodge

When
March 28, 5:04 PM CST
Where
Dodge County, 2.55 mi SW of Eden
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -92.910

The public reported quarter sized hail two and a half miles southwest of Eden, Minnesota.

Hail, Dodge

When
March 28, 5:15 PM CST
Where
Dodge County, 2.81 mi S of Berne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.130, -92.760

A trained spotter reported half dollar sized hail 3 miles south of Berne, Minnesota.

Hail, Olmsted

When
March 28, 5:39 PM CST
Where
Olmsted County, Oronoco
Measured
0.88 in hail
Reported by
Public
Coordinates
44.170, -92.530

The public reported nickel sized hail in Oronoco, Minnesota.

Hail, Wabasha

When
March 28, 6:00 PM CST
Where
Wabasha County, 0.69 mi N of Elgin
Measured
1.25 in hail
Reported by
Public
Coordinates
44.140, -92.250

The public reported half dollar sized hail near Elgin, Minnesota.

Hail, Wabasha

When
March 28, 6:06 PM CST
Where
Wabasha County, Plainview
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.170, -92.170

Law enforcement reported nickel sized hail in Plainview, Minnesota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246544, 1246547, 1246548, 1246549, 1246550, 1246552, 1246553, 1246554.